Ohio, 2006

Hail and Damaging Winds in Ohio, June 21, 2006

June 21, 2006 · NWS CLE · 26 events in 15 counties and zones

19 thunderstorm wind, 6 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.3 million
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 21, 5:15 PM EST, 40 minutes earlier.

Area forecast discussion, Jun 21, 5:15 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
615 PM EDT WED JUN 21 2006

.SHORT TERM UPDATE...
UPDATED TO INCLUDE TORNADO WATCH.  ALSO ADJUSTED HOURLY TEMPS BASED
ON RECENT TRENDS.  WESTERN OH COUNTIES RECOVER AS SUN BREAKS OUT.
ADJUSTED POPS FOR THIS EVENING AND OVERNIGHT...GOING CATEGORICAL
WITH WATCH BOX.

&&

.SHORT TERM (TONIGHT THROUGH FRIDAY)...

CONVECTION THAT AFFECTED THE FORECAST AREA THIS AFTERNOON WILL
CONTINUE TO PUSH EAST.  DEW POINTS WERE SLOWLY RISING INTO THE LOWER
60S IN THE EAST AND INTO THE UPPER 60S TO AROUND 70 DEGREES IN
WESTERN OHIO.  LOW AND MIDDLE CLOUDS WILL ALSO PUSH EAST WITH THE
CONVECTION ALLOWING CEILINGS TO THIN OUT AND ALLOW SOME SUN DURING
THE REST OF THE AFTERNOON HOURS.  THIS WILL HELP TO DESTABILIZE
ATMOSPHERE AND SET THE STAGE FOR ANOTHER ROUND OF CONVECTION LATER
THIS EVENING INTO TONIGHT.

MODELS ALL IN AGREEMENT IN SHIFTING SHORTWAVE OVER EASTERN IOWA INTO
THE SOUTHERN GREAT LAKES LATER THIS EVENING AND TONIGHT. RUC MODEL
INDICATES SURFACE BASED CAPES ARE EXPECTED TO INCREASE TO BETWEEN
2000 AND 3500 J/KG OVER WESTERN OHIO AND AROUND 1500 J/KG OVER
EASTERN OHIO AND NORTHWEST PENNSYLVANIA.  CLUSTER OF THUNDERSTORMS
ASSOCIATED WITH THE SHORTWAVE WILL TRACK EAST AND IT WILL LIKELY
DIVE INTO THE BEST SURFACE BASED CAPES OVER THE AREA.  MODERATE RISK
FOR SEVERE THUNDERSTORMS HAS BEEN EXTENDED EAST TO INCLUDE THE REST
OF THE FORECAST AREA TONIGHT.

LARGE AREA OF NVA MOVES EAST INTO THE AREA THURSDAY AND THIS WILL
GIVE US A BREAK IN THE CONVECTION UNTIL THE NEXT VIGOROUS SHORTWAVE
PUSHES EAST INTO THE AREA THURSDAY AFTERNOON AND THURSDAY NIGHT.
ATMOSPHERE WILL REMAIN PRIMED AND UNSTABLE THURSDAY AND THURSDAY
NIGHT AND THE POTENTIAL WILL CONTINUE FOR THE THREAT OF SEVERE
THUNDERSTORMS THURSDAY AFTERNOON INTO FRIDAY. COLD FRONT WILL SLIP
SOUTH ACROSS THE AREA ON FRIDAY AND WILL LIKELY BE THE FOCUS FOR THE
THUNDERSTORM ACTIVITY AGAIN ON FRIDAY.

I WILL GO AHEAD AND KEEP TEMPERATURES UP INTO THE 60S TO AROUND 70
TONIGHT AS WARM AIR ADVECTION TAKES PLACE AND WITH CLOUD COVER WE
WILL NOT SEE ANY RADIATIONAL COOLING.  THERE SHOULD BE MORE SUN
TOMORROW SO HEATING WILL TAKE PLACE EVEN MORE THAN TODAY SO WILL GO
WITH TEMPERATURES WELL INTO THE 80S. THURSDAY NIGHT WILL BE SLIGHTLY
COOLER AS COLD FRONT APPROACHES THE AREA.

&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
QUIET WEATHER PATTERN SHAPING UP FOR THE WEEKEND INTO EARLY NEXT
WEEK.  HIGH PRESSURE IS PROGGED TO SETTLE SOUTH TO SOUTHWEST INTO
THE FORECAST AREA WITH ASSOCIATED DRY AIR FRIDAY NIGHT INTO
SATURDAY.  MOISTURE ASSOCIATED WITH FRONTAL BOUNDARY WILL MOVE
SOUTHEAST OF THE AREA AS WELL.  SO WILL KEEP IT DRY THROUGH THE
WEEKEND.

RIDGE WILL REMAIN NEARLY STATIONARY OVER THE AREA INTO SUNDAY NIGHT
BUT WARM FRONTAL BOUNDARY WILL LIFT NORTH ALONG THE WESTERN SLOPES
OF THE APPALACHIANS. THIS WILL FORCE MOISTURE INTO THE AREA SUNDAY
NIGHT INTO MONDAY WITH ASSOCIATED CLOUDS AND A CHANCE OF SHOWERS AND
THUNDERSTORMS MAINLY SUNDAY NIGHT AND A SLIGHT CHANCE ON MONDAY OVER
THE EXTREME EAST AND SOUTHEAST PORTIONS OF THE AREA.

REST OF THE FORECAST PERIOD WILL REMAIN DRY AS HIGH PRESSURE PUSHES
EAST INTO THE AREA FROM THE WEST AND ALONG WITH DRIER AIR.  THERE
WILL BE ENOUGH MEAN 1000 TO 500 MB MOISTURE OVER THE AREA TO KEEP
SKIES FROM BEING CLEAR MONDAY THROUGH WEDNESDAY.

TEMPERATURES THROUGH THE PERIOD ARE BEGINNING TO MODERATE FROM
PREVIOUS MODEL RUNS.  WILL UP MINS AND MAXES BY ABOUT 3 TO 4 DEGREES
THROUGH THE PERIOD.
&&

.AVIATION(18Z-18Z)...
AREA OF SHOWERS/STORMS HAS GENERALLY WEAKEND LAST FEW HOURS BUT SOME
NEW DEVELOPMENT STILL EXPECTED ON BACK EDGE BEFORE GETTING EAST OF
YNG AND ERI LATE AFTERNOON AND EVENING AS STRONG WARM ADVECTION AND
MOISTURE ADVECTION CONTINUES. MORE THUNDERSTORMS LIKELY TO DEVELOP
OVER CENTRAL GRTLKS AND MIDWEST TODAY. NOT SURE ABOUT TIMING AND
INTENSITY BUT THREAT FOR STRONG STORMS WILL PRETTY MUCH FORCE ME TO
INCLUDE STORMS IN TAFS AND MY BEST GUESS IS THIS EVENING INTO FIRST
HALF OF TONIGHT. WILL INCLUDE STRONG WINDS IN MOST TAF SITES. SOME
STORMS COULD LINGER WELL INTO THE NIGHT BUT DUE TO UNCERTAINTY WILL
NOT KEEP THEM IN TAF ALL NIGHT LONG. MVFR FOG/HAZE LIKELY BY
DAYBREAK AS ATMOSPHERE WILL BE MOISTENED UP. SHOULD BE ENOUGH OF A
BREEZE TONIGHT TO KEEP VSBY FROM GOING TOO LOW.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

&&

SHORT TERM...LOMBARDY/OUDEMAN
LONG TERM...LOMBARDY
AVIATION...KOSARIK
Hazardous weather outlook, Jun 21, 3:58 AM EST, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
458 AM EDT WED JUN 21 2006

LEZ142>144-162>164-OHZ003-006>009-017>019-220900-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-HANCOCK-SENECA-HURON-
458 AM EDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND
TONIGHT. A WARM FRONT WILL LIFT NORTHEAST ACROSS THE AREA TODAY
WHILE A COLD FRONT WILL EXTEND JUST NORTH OF THE AREA TONIGHT.

THE MAIN THREAT FOR SEVERE WEATHER WILL BE FROM LATE AFTERNOON
INTO EARLY TONIGHT WHEN A THUNDERSTORM COMPLEX IS EXPECTED TO MOVE
ACROSS THE AREA. HOWEVER SCATTERED THUNDERSTORMS ARE EXPECTED
THROUGHOUT THE DAY AND THESE MAY ALSO BE SEVERE. DAMAGING WIND
GUSTS AND LARGE HAIL APPEAR TO BE THE PRIMARY SEVERE WEATHER
THREAT BUT AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AS A COLD
FRONT SLOWLY SAGS SOUTHEAST THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND
EARLY TONIGHT.

LEZ145>149-165>169-OHZ010>014-020>023-027>033-036>038-047-089-
PAZ001>003-220900-
VERMILION TO AVON POINT OH-AVON POINT TO WILLOWICK OH-
WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-ON-THE-
LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LORAIN-CUYAHOGA-
LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-
MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
458 AM EDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
A WARM FRONT WILL LIFT NORTHEAST ACROSS THE AREA TODAY AND EARLY
TONIGHT...WHILE A COLD FRONT WILL EXTEND JUST NORTH OF THE AREA
TONIGHT.

THE MAIN THREAT FOR SEVERE WEATHER SHOULD BE THIS EVENING AND
EARLY TONIGHT WHEN A THUNDERSTORM COMPLEX IS EXPECTED TO MOVE ACROSS
THE AREA. HOWEVER THERE IS A CHANCE OF THUNDERSTORMS THROUGHOUT
THE DAY AND THESE MAY ALSO BE SEVERE. DAMAGING WIND GUSTS AND
LARGE HAIL APPEAR TO BE THE PRIMARY SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AS A COLD
FRONT SLOWLY SAGS SOUTHEAST THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EARLY
TONIGHT.

The radar

The Detroit radar (KDTX), 113 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 6 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Lucas

When
June 21, 5:55 PM EST
Where
Lucas County, Berkey
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.717, -83.833

Several large tree limbs were reported down.

Hail, Lucas

When
June 21, 6:11 PM EST
Where
Lucas County, Berkey
Measured
1.75 in hail
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.717, -83.833

Golfball size hail was observed.

Thunderstorm Wind, Ottawa

When
June 21, 6:45 PM EST to 6:55 PM EST
Where
Ottawa County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$80,000
Reported by
LAW ENFORCEMENT
Coordinates
41.533, -83.117

Severe thunderstorms moved across Ottawa County during the evening hours of June 21st. A camper with two people inside was overturned in Port Clinton. No significant injuries were reported. Numerous trees and large limbs were reported down across the county. A mobile home was crushed by a fallen tree and a car was also destroyed by a tree. In Benton Township, several buildings lost portions of their roofs.

Thunderstorm Wind, Wood

When
June 21, 6:54 PM EST
Where
Wood County, Perrysburg
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
41.567, -83.633

Several trees were uprooted causing damage to several homes. Utility poles and wires were also reported down from the thunderstorms.

Thunderstorm Wind, Erie

When
June 21, 7:30 PM EST
Where
Erie County, Sandusky
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
41.450, -82.717

A few large limbs were reported down.

Thunderstorm Wind, Wood

When
June 21, 7:44 PM EST
Where
Wood County, Perrysburg
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
41.567, -83.633

A few trees were reported down. One tree landed on a house and caused some minor damage.

Thunderstorm Wind, Lorain

When
June 21, 7:45 PM EST
Where
Lorain County, Vermilion on the Lk
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.417, -82.333

Severe thunderstorm winds were estimated to be 50 knots.

Hail, Lucas

When
June 21, 8:13 PM EST
Where
Lucas County, 3 mi W of Maumee
Measured
1 in hail
Property damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
41.567, -83.700

Quarter size hail was observed.

Thunderstorm Wind, Sandusky

When
June 21, 8:15 PM EST
Where
Sandusky County, Fremont
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
41.350, -83.117

A few large limbs were reported down.

Thunderstorm Wind, Cuyahoga

When
June 21, 8:15 PM EST
Where
Cuyahoga County, Westlake
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
41.450, -81.917

One tree and a few large limbs were reported down.

Hail, Lucas

When
June 21, 8:17 PM EST
Where
Lucas County, Sylvania
Measured
1 in hail
Property damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
41.717, -83.700

Quarter size hail was observed.

Thunderstorm Wind, Wood

When
June 21, 8:17 PM EST
Where
Wood County, Tontogany
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
41.417, -83.750

Two large limbs were reported down.

Hail, Seneca

When
June 21, 8:50 PM EST to 8:59 PM EST
Where
Seneca County, Old Ft
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.233, -83.150

Penny size hail was observed.

Lightning, Wayne

When
June 21, 9:53 PM EST
Where
Wayne County, Wooster
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
40.829, -81.888 (the zone’s center; the record gives no point)

A house was struck by lightning causing significant damage.

Thunderstorm Wind, Wood

When
June 21, 9:55 PM EST to 10:00 PM EST
Where
Wood County, Wood Co Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$2.0 million
Reported by
EMERGENCY MANAGER
Coordinates
41.383, -83.633

A severe thunderstorm with winds estimated to be at least 75 mph caused extensive damage at the Wood County Airport in Bowling Green. One hangar was completely destroyed and another was heavily damaged. The two hangars stored around eighteen airplanes, twelve of which were completely destroyed. Two flatbed trailers parked near the airport were thrown into an adjacent playground and destroyed.

Thunderstorm Wind, Hancock

When
June 21, 9:57 PM EST
Where
Hancock County, Findlay Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.017, -83.683

A 53 knot wind gust was measured by an automated wind sensor at the Findlay Airport.

Thunderstorm Wind, Hancock

When
June 21, 10:05 PM EST
Where
Hancock County, Findlay Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.017, -83.683

Another wind gust of 53 knots was measured by an automated wind sensor at Findlay airport.

Thunderstorm Wind, Seneca

When
June 21, 10:10 PM EST
Where
Seneca County, Bloomville
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.050, -82.983

A trained spotter estimated wind gusts to be around 70 mph as thunderstorms passed through the area.

Thunderstorm Wind, Crawford

When
June 21, 10:20 PM EST
Where
Crawford County, Tiro
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
40.900, -82.767

Several trees and large limbs were reported down.

Hail, Huron

When
June 21, 10:25 PM EST
Where
Huron County, Greenwich
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.033, -82.517

Penny size hail was observed.

Thunderstorm Wind, Richland

When
June 21, 10:30 PM EST
Where
Richland County, Plymouth
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.000, -82.683

A few trees and large limbs were reported down throughout Plymouth.

Thunderstorm Wind, Huron

When
June 21, 10:30 PM EST
Where
Huron County, Plymouth
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
41.000, -82.683

A few trees and large limbs were reported down throughout Plymouth.

Thunderstorm Wind, Ashland

When
June 21, 10:35 PM EST to 11:00 PM EST
Where
Ashland County, 2 mi S of Hayesville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.733, -82.250

Thunderstorm winds downed a few trees and large limbs south of Hayesville. Trees and limbs were also reported down in the Loudonville area.

Thunderstorm Wind, Richland

When
June 21, 10:39 PM EST
Where
Richland County, Mansfield Arpt
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.650, -82.333

A 68 mph wind gust was measured by an automated wind sensor at Mansfield Lahm Airport.

Hail, Ashland

When
June 21, 10:45 PM EST
Where
Ashland County, Ashland
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.867, -82.300

Nickel size hail was observed.

Thunderstorm Wind, Holmes

When
June 21, 11:00 PM EST to 11:10 PM EST
Where
Holmes County, 4 mi NW of Nashville
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
40.633, -82.167

Thunderstorm winds downed several trees and large limbs in extreme northwestern Holmes County. Two buildings were leveled three miles east of Loudonville along State Route 3.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5517926, 5517927, 5517928, 5517929, 5517930, 5517931, 5517932, 5517933, 5517934, 5517935, 5517936, 5517937, 5517938, 5517939, 5518015, 5517940, 5517941, 5518016, 5518017, 5518018, 5518019, 5518020, 5518021, 5518022, 5518023, 5518024.